High Surf, Eastern Atlantic
- When
- September 1, 9:00 AM EST to September 5, 6:00 PM EST
- Where
- Eastern Atlantic forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.469, -74.634 (the zone’s center; the record gives no point)
The combination of the remnants of Tropical Storm Ernnesto and a large high pressure system over eastern Canada produced heavy rain and flooding, strong and in some cases damaging winds, tidal flooding and beach erosion in New Jersey. The coastal counties were hit the hardest with both the tidal and inland flooding and high winds.
Every event with a place to put it; 39 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of the remnants of Tropical Storm Ernnesto and a large high pressure system over eastern Canada produced heavy rain and flooding, strong and in some cases damaging winds, tidal flooding and beach erosion in New Jersey. The coastal counties were hit the hardest with both the tidal and inland flooding and high winds. Wind gusts in Cape May County reached to around 80 mph. Downed trees damaged homes, vehicles and churches. Over 200,000 homes and businesses lost power with more than half of the outages in southeastern New Jersey's Atlantic City Electric Service area. Over 260 wires were knocked down. All power was restored by the 5th. The Delaware Bay Buoy set an all-time record high wave height for September, 22.3 feet. Ten to fifteen foot waves were crashing along the shore line and enhanced rip currents and rough surf persisted through the 6th. Many Labor Day Weekend (storm hit hardest on Friday the 1st and Saturday the 2nd) activities were cancelled or postponed. Revenue was lost from people cancelling vacation plans. Rain spread from south to north during the day on the 1st and ended from south to north during the second half of the day on the 2nd. The heaviest rain fell during the day on the 2nd. Storm totals averaged one to three inches with amounts up to 5 inches in coastal counties. The heavy rain produced poor drainage flooding as well as some stream and creek flooding. In addition to the heavy rain, persistent and strong east to northeast winds caused tree and structural damage as the heavy rain loosened the root support and weighed down limbs. The strongest winds occurred overnight on the 1st into the morning of the 2nd. Atlantic facing beaches sustained severe erosion with localized damage to dune systems in Cape May, Ocean and Atlantic Counties. Moderate coastal flooding was reported in Raritan Bay with the afternoon high tide on the 2nd. In Monmouth County vertical cuts averaged 3 to 6 feet with many coastal municipalities reported wind blown sand, up to one foot deep. Asbury Park estimated it lost 30 percent of its beach. In Ocean County vertical cuts averaged 3 to 6 feet (with widths up to 100 feet wide) from Island Beach State Park northward and generally 2 to 4 feet from Barnegat Light southward. Lavellette reported severe damage to their dunes. All coastal municipalities reported wind blown sand. In Atlantic County, vertical cuts averaged 1 to 3 feet except in Atlantic City where they averaged three to four feet along with moderate damage to the dunes. In Cape May County, Ocean City had vertical cuts that reached 6 feet with severe damage to their dunes. In Strathmere and Sea Isle City, moderate dune damage was reported. The Geotubes were exposed at Whale Beach. Vertical cuts elsewhere in cape May County averaged 2 to 5 feet, but widths reached up to 150 feet in Wildwood and Wildwood Crest. Minor tidal flooding was reported with the afternoon high tide on the 1stIn Cumberland County, about 4,500 homes and businesses lost power because of downed trees, with the greatest concentration in Bridgeton. Many businesses were closed on Saturday the 2nd because of the lack of power. The marquee of the Upper Deerfield Shopping Center was damaged by the winds. Crops were also beat down by the wind. Downed trees blocked several roadways and damaged at least one home in Vineland. Boats were beached ay Hancock Harbor as waves reached 4 to 6 feet in Upper Delaware Bay and tides were two and a half feet higher than normal.In Cape May County, the high winds caused a three story building under construction in Wildwood to collapse. In Ocean City, a couple of boats were pushed into the New Jersey State Route 52 Causeway and closed the bridge for 10 hours. Several boats in Cape May Harbor also came lose and became beached. In North Wildwood, the roof of the Montego Bay Resort was partially torn away. The hotel was briefly evacuated. Downed trees damaged homes in North Wildwood and Cape May Court House. Waves at the beaches reached 10 to 15 feet. At high tide on the 1st, back bay flooding occurred in Avalon and up to three feet of water on the roads in Sea Isle City. Cape May County was the hardest hit of all their service area and was the last area to have power restored on the 5th.In Atlantic County, a home in Northfield was damaged by a split tree. Four boats in Port Republic sank, 5 others were damaged. Two bridges were closed in the county because of poor drainage flooding near their bases. Flooding along the Black Horse Pike (U.S. Routes 40 and 322) in Egg Harbor Township also forced its closure. In Ocean County, the roof off a bath house was torn away at Seaside Park. Over 500 power lines were knocked down in both Ocean and Monmouth counties by downed trees as 37,000 homes and businesses lost power. In Loveladies, vehicles were blocked in by blowing sand. In Monmouth County, the strong wind tore down numerous trees throughout the county and ripped boats from their moorings in Atlantic Highlands. Two sailors were injured at the Earle Naval Weapons station when a downed tree fell onto their van. In Atlantic Highlands, about 21 boats broke free from their moorings, six were beached, four ran aground on rocks. Some were pushed as far west as the Naval Weapons Station Earle Pier. Damage to them was in the millions. Also about 200 feet of decking came off at high tide at Frank's Pier. The deck was repaired in time for ferry service to resume on the 4th. Trees fell through homes in Ocean Township and Neptune. Jersey Central Power and Light distributed water and ice as power was not fully restored in the county until the evening of the 4th. The racing card was cancelled on the 2nd in Monmouth Park. In Middletown Township, tidal flooding on the 2nd caused the Waackaack Creek to flood and stranded motorists. Roads were also flooded by the high tide in Union Beach. In Middlesex County, a downed tree damaged a home in East Brunswick. Trees in both Johnson and Roosevelt Parks were badly damaged. Sand eroded away from underneath the sidewalk at the Waterfront Park in South Amboy. A circus event was postponed because the tents could not be erected because of the strong winds. In Morris County, about 8,000 homes and businesses lost power. In Hunterdon County, about 100 trees were knocked down in 18 municipalities. In Burlington County, about 3,800 homes and businesses lost power. U.S. Route 206 was closed in Pemberton and Southampton because of downed trees. In Camden County, the Cooper River flooded in Collingswood and the westbound lanes of the Adam Wilson Boulevard were closed due to flooding in Camden. Tidal flooding also occurred along Newton Creek up through Collingswood. In Gloucester County, downed trees damaged one home in Gibbsboro and a pool in Deptford.The Cooper River at Haddonfield (Camden County) was above its 2.8 foot flood stage from 1034 a.m. EDT through 735 p.m. EDT on the 2nd. It crested at 2.97 feet at 345 p.m. EDT. The North Branch of the Metedeconk Creek at Lakewood (Ocean County) was above its 7 foot flood stage from 107 a.m. through 1005 p.m. EDT on the 3rd. It crested at 7.41 feet at 6 a.m. EDT. The Manasquan River at Squankum (Monmouth County) was above its 7.5 foot flood stage from 1145 p.m. EDT on the 2nd through 1100 a.m. EDT on the 3rd. It crested at 8.23 feet at 515 a.m. EDT on the 3rd. Actual storm totals included 5.05 inches in Marlborough (Monmouth County), 5.00 inches in Wset Cape May (Cape May County), 4.92 inches in Margate (Atlantic County), 4.25 inches in Cape May Courthouse (Cape May County), 4.20 inches in Chatsworth (Burlington County), 3.44 inches in Pequannock (Morris County), 3.36 inches in Vineland (Cumberland County), 3.29 inches in Hammonton (Atlantic County) and Cape May (Cape May County), 3.19 inches in Cream Ridge (Monmouth County), 3.18 inches in Deans (Middlesex County), 3.12 inches in Estell Manor (Atlantic County), 3.04 inches in Boonton (Morris County), 2.98 inches in Woodbine (Cape May County), 2.93 inches in Point Pleasant (Ocean County), 2.86 inches in Somerdale (Camden County), 2.80 inches in Pennsauken (Camden County), 2.77 inches in Willingboro (Burlington County), 2.75 inches in Princeton (Mercer County) 2.68 inches in Middlesex (Middlesex County), 2.65 inches in Westampton (Burlington County), 2.63 inches in Pittsgrove (Salem County), 2.52 inches in Wertsville (Hunterdon County), 2.44 inches in West Deptford (Gloucester County), 2.40 inches in Bound Brook (Somerset County), 2.32 inches in Trenton (Mercer County), 2.30 inches in Clinton (Hunterdon County), 1.93 inches in Seabrook (Cumberland County) and 1.80 inches in Pottersville (Somerset County). Peak wind gusts included 81 mph in Strathmere (Cape May County), 75 mph in North Wildwood (Cape May County), 72 mph in Ocean City (Cape May County), 68 mph in Cape May (Cape May County), 58 mph in Atlantic City (Atlantic County), 55 mph in Keansburg (Monmouth County), 54 mph in Sandy Hook (Monmouth County), 53 mph in Seaside Heights (Ocean County, 50 mph in Point Pleasant (Ocean County), 46 mph in Millville (Cumberland County) and 44 mph in Wrightstown (Burlington County). The low pressure system that was Ernesto moved slowly north from around Petersburg, Virginia at 5 p.m. EDT on the 1st, to near Fredericksburg, Virginia at 11 p.m. EDT on the 1st, passed close to Washington D.C. at 5 a.m. EDT on the 2nd, near Hagerstown, Maryland at 8 a.m. EDT on the 2nd, near Altoona, Pennsylvania at 2 p.m. EDT on the 2nd and accelerated northward and was just southeast of Buffalo, New York at 2 a.m. EDT on the 3rd. Of greater importance, was a strong high pressure system (greater than 1032 millibars) that remained over southeastern Canada and maintained the pressure gradient (difference) between it and the remnant low of Ernesto.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 1, 4:40 AM EST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
540 AM EDT FRI SEP 1 2006
.SHORT TERM /TODAY THROUGH SATURDAY/...
WILL FOCUS ON ONLY NEAR TERM HYDRO AND WIND RELATED ISSUES...
ERNESTOS TRACK HAS SHIFTED EAST THE PAST 24 HOURS. BECAUSE OF THIS,
THE AXIS OF HEAVY RAIN HAS ALSO SHIFTED A LITTLE TO THE EAST. WE
WILL CONTINUE TO RUN WITH SIMILAR NUMBERS. ADDING UP ALL THE
INGREDIENTS, IT APPEARS SOMEONE WILL SEE OR AT LEAST APPROACH 10
INCHES OF RAIN IN THE CWA - AND WHENEVER THERE HAS BEEN 10 INCHES OF
RAIN IN THE PAST, THE OUTCOME HAS NOT BEEN PRETTY. DELMARVA UP
THROUGH THE SCHUYLKILL BASIN CONTINUES TO BE THE GREATEST CONCERN.
AS FOR THE ONSET OF PRECIPITATION, WEVE ONCE AGAIN SLOWED THINGS
DOWN UP NORTH DUE TO THE DRY AIR IN PLACE.
THE GFS CONTINUES TO SHOW ENHANCED WINDS ON THE EAST SIDE OF THE LOW
AS IT BUMPS UP AGAINST THE HIGH TO THE NORTHEAST. THE H8 JET GETS
UP INTO THE 60 TO 70 KT TERRITORY. BECAUSE OF THIS, A WINDS ADVISORY
HAS BEEN ISSUED FOR LOCALES NEAR THE OCEAN AND BOTH BAYS. AN
ADVISORY HAS ALSO BEEN ISSUED FOR THE HIGHER TERRAIN OF OUR
NORTHWESTERN ZONES. GUSTS UP TO 50 MPH CAN BE EXPECTED. WITH THIS
SOUTH TO NORTH TRANSIENT SYSTEM, THE ADVISORIES HAVE BEEN POSTED
WITH DIFFERENT TIMES. GUSTS SHOULD PEAK AROUND 35 MPH FOR THE REST
OF THE INTERIOR.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
MAINLY FOLLOWED ALONG THE LINES OF HPC PROGS WITH A FEW TWEAKS IN
THE EXTENDED. THE EXTENDED STARTS OFF WITH A CHANCE OF SHOWERS OR
THUNDERSTORMS AND LOOKS TO END WITH SOME NICER WEATHER AS HIGH
PRESSURE IS EXPECTED TO BUILD INTO THE REGION FOR THE END OF THE
PERIOD. TEMPERATURES SHOULD REMAIN IN THE UPPER 70S TO LOW 80S, WITH
THE POCONOS REGION REMAINING A BIT COOLER. A LOW PRESSURE SYSTEM,
WHICH IS EXPECTED TO ABSORB THE REMNANTS OF ERNESTO INTO IT, IS
EXPECTED TO MOVE THROUGH THE AREA ON SUNDAY BEFORE STALLING AND
MOVING BACK OVER THE AREA AS A WARM FRONT.
&&
.AVIATION...
EVEN THOUGH THE LEADING EDGE OF THE PRECIP WAS ALREADY UP INTO
SOUTHERN DELAWARE AT 3:00 AM, ITS EXPANSION NORTHWARD INTO EASTERN
PENNSYLVANIA AND NEW JERSEY IS EXPECTED TO TAKE SOME TIME. THE
NORTHEAST TO EAST WIND SHOULD CONTINUE TO DRAW DRY AIR INTO THE
REGION EARLY THIS MORNING PREVENTING A RAPID ADVANCE OF THE PRECIP.
WHILE THERE MAY BE SOME SPOTTY LIGHT RAIN AT KPHL DURING THE MIDDAY
HOURS, WERE NOT EXPECTING ANY SIGNIFICANT PRECIP TO ARRIVE THERE
UNTIL MID AFTERNOON. IN THE MEANTIME, THERE SHOULD BE MAINLY MID
AND HIGH LEVEL CLOUDS OVERHEAD WITH INCREASING WIND SPEEDS.
BASED ON THE NATURE OF THE WEATHER SYSTEM, CONDITIONS ARE EXPECTED
TO DETERIORATE A LITTLE EARLIER AT KILG, KMIV AND KACY THAN AT
KPHL. CONVERSELY, BY THE TIME THE SIGNIFICANT RAIN REACHES KABE IT
MAY BE CLOSE TO NIGHTFALL.
&&
.MARINE...
TO SIMPLIFY MATTERS WERE GOING TO START ALL OF OUR COASTAL WATERS
WITH A GALE WARNING HEADLINE. GALE CONDITIONS ARE EXPECTED THIS
MORNING FROM ATLANTIC CITY SOUTHWARD. THE GALE CONDITIONS ARE NOT
ANTICIPATED TO ARRIVE NORTH OF ATLANTIC CITY UNTIL THIS AFTERNOON.
HOWEVER, THE HEADLINE IS MEANT TO GIVE BOATERS A STRONG INDICATION
THAT CONDITIONS WILL BE WORSENING THROUGH THE DAY. THE SAME IS TRUE
FOR DELAWARE BAY. GALE FORCE WINDS ARE POSSIBLE NEAR THE MOUTH OF
THE BAY THIS MORNING, BUT THEY SHOULD HOLD OFF UNTIL THIS AFTERNOON
ON THE UPPER BAY.
WIND SPEEDS ARE FORECAST TO DROP BELOW GALE FORCE ON DELAWARE BAY
AND ON OUR OCEAN WATERS SOUTH OF LITTLE EGG INLET AROUND OR SHORTLY
AFTER MIDNIGHT. ON OUR NORTHERN WATERS, GALE FORCE WINDS ARE
EXPECTED TO LINGER UNTIL AROUND DAYBREAK ON SATURDAY. IN ANY CASE,
IT SHOULD TAKE A GOOD PART OF SATURDAY FOR THE SEAS TO SETTLE.
&&
.TIDES...
AGAIN, FORTUNATELY WE ARE BETWEEN THE NEW MOON AND THE FULL MOON, SO
THE ASTRONOMICAL TIDES ARE RELATIVELY LOW. NEVERTHELESS, WITH THE
STRONG ONSHORE FLOW WELL LIKELY SEE SOME SPOTTY MINOR TIDAL
FLOODING DURING TODAY AND TONIGHT. BEING THAT IT WILL BE
COMPOUNDED BY WAVE ACTION ALONG THE COAST, WELL BE A LITTLE VAGUE
IN REGARD TO ITS TIME OF OCCURRENCE. THERE MAY ALSO BE ISOLATED
MINOR TIDAL FLOODING ALONG DELAWARE BAY AND ON THE TIDAL DELAWARE
RIVER. IN LIGHT OF THE EXPECTED TRACK OF THE REMNANTS OF ERNESTO,
THERE MAY ALSO BE SOME MINOR TIDAL FLOODING ALONG THE UPPER EASTERN
SHORE OF CHESAPEAKE BAY DURING TODAY AND TONIGHT.
&&
.SURF...
BY 3:00 AM, SEAS WERE ALREADY UP TO 9 FEET AT BUOY 44009. WITH
CONDITIONS EXPECTED TO GET WORSE BEFORE GETTING BETTER WEVE GONE
WITH A HIGH SURF ADVISORY FOR TODAY AND TONIGHT ALONG THE ENTIRE
JERSEY SHORE AND AT THE DELAWARE BEACHES. WITHOUT DOUBT, THERE IS A
HIGH RISK FOR RIP CURRENTS.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR PAZ054-055-061-062 FROM 6 PM FRIDAY TO
MIDNIGHT SUNDAY.
...WIND ADVISORY FOR PAZ054-055 FROM MIDNIGHT SATURDAY TO NOON
SATURDAY.
...FLASH FLOOD WATCH FOR PAZ060-067>071 FROM NOON FRIDAY TO 6 PM
SATURDAY.
NJ...FLASH FLOOD WATCH FOR NJZ001-007>010-012>015 FROM 6 PM FRIDAY
TO MIDNIGHT SUNDAY.
...WIND ADVISORY FOR NJZ001 FROM MIDNIGHT SATURDAY TO NOON
SATURDAY.
...WIND ADVISORY FOR NJZ012>014-020-026-027 FROM 5 PM FRIDAY TO
10 AM SATURDAY.
...HIGH SURF ADVISORY FOR NJZ014-024>026 UNTIL 6 AM SATURDAY.
...FLASH FLOOD WATCH FOR NJZ016>027 FROM NOON FRIDAY TO 6 PM
SATURDAY.
...WIND ADVISORY FOR NJZ021>025 FROM 11 AM FRIDAY TO 3 AM
SATURDAY.
DE...FLASH FLOOD WATCH FOR DEZ001>004 FROM NOON FRIDAY TO 6 PM
SATURDAY.
...WIND ADVISORY FOR DEZ002>004 FROM 11 AM FRIDAY TO 3 AM
SATURDAY.
...HIGH SURF ADVISORY FOR DEZ004 UNTIL 6 AM SATURDAY.
MD...FLASH FLOOD WATCH FOR MDZ008-012-015-019-020 FROM NOON FRIDAY
TO 6 PM SATURDAY.
...WIND ADVISORY FOR MDZ008-012-015-019 FROM 11 AM FRIDAY TO 10
PM FRIDAY.
MARINE...GALE WARNING FOR ANZ430-431-452>455 UNTIL 2 AM SATURDAY.
...GALE WARNING FOR ANZ450-451 UNTIL 8 AM SATURDAY.
&&
SHORT TERM...KRUZDLO
LONG TERM...MEOLA
AVIATION/MARINE/TIDES/SURF...IOVINOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 619 AM EDT FRI SEP 1 2006 ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-021030- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 619 AM EDT FRI SEP 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT THE REMNANTS OF ERNESTO WILL CAUSE HAZARDOUS WEATHER CONDITIONS TODAY AND TONIGHT. THE MAIN WEATHER THREAT WILL BE FLOODING, BUT GUSTY WINDS, ALONG WITH A FEW STRONG THUNDERSTORMS ARE ALSO LIKELY. ALONG THE COAST, HIGH SURF, RIP CURRENTS, AND MINOR TIDAL FLOODING CAN BE EXPECTED. FOR SPECIFIC DETAILS, PLEASE REFER TO OUR SPECIAL WEATHER STATEMENT, OUR COASTAL HAZARD MESSAGE, THE FLOOD WATCH STATEMENT, AND WIND ADVISORY STATEMENT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE HEAVY RAIN WILL TAPER OFF TO SHOWERS FROM SOUTH TO NORTH DURING THE COURSE OF THE DAY TOMORROW. WINDS WILL ALSO SUBSIDE. OTHER THAN WHATS ANTICIPATED TOMORROW, NO OTHER HAZARDOUS WEATHER IS ON THE HORIZON. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE WILL BE NEEDED. KRUZDLO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 515 AM EDT FRI SEP 1 2006 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054- 055-060>062-067>071-012100- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON... SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON... PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN... MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON... CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY... LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE... STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER... NORRISTOWN...DOYLESTOWN...MEDIA 515 AM EDT FRI SEP 1 2006 ...REMNANTS OF ERNESTO WILL AFFECT THE AREA TODAY INTO SATURDAY... THE REMNANTS OF ERNESTO ARE FORECAST TO PASS THROUGH EASTERN VIRGINIA AND CENTRAL MARYLAND LATER TODAY AND TONIGHT AND THROUGH CENTRAL PENNSYLVANIA ON SATURDAY. AS THE SYSTEM MOVES TO THE NORTH, IT WILL INTERACT WITH A FRONTAL BOUNDARY AND CAUSE HAZARDOUS WEATHER CONDITIONS. THIS IS THE SAME FRONTAL BOUNDARY THAT WAS RESPONSIBLE FOR THE RAIN AND SEVERE WEATHER THE REGION EXPERIENCED EARLIER IN THE WEEK. THE MAIN WEATHER THREAT THROUGH TOMORROW WILL BE FLOODING, BUT GUSTY WINDS, ALONG WITH A FEW STRONG THUNDERSTORMS ARE LIKELY. PRECIPITATION POTENTIAL... BASIN-WIDE AVERAGE RAINFALL FORECASTS ARE IN THE 4 TO 6 INCH RANGE ACROSS DELAWARE, THE EASTERN SHORE OF MARYLAND, SOUTHERN NEW JERSEY, AND SOUTHEASTERN PENNSYLVANIA. FURTHER TO THE NORTH AND MORE REMOVED FROM THE STORM TRACK, RAINFALL ESTIMATES ARE IN THE 3 TO 5 INCH RANGE. AS WITH MOST TROPICAL SYSTEMS, LOCALLY HIGHER AMOUNTS ARE COMMON. ISOLATED RAINFALL AMOUNTS OF 8 TO 10 INCHES ARE POSSIBLE. THE HEAVIEST RAIN SHOULD START MOVING INTO DELAWARE AND MARYLAND THIS AFTERNOON AND THE REST OF THE REGION TONIGHT WHEN THE MOST WIDESPREAD PRECIPITATION IS EXPECTED. RAIN SHOULD TAPER OFF FROM SOUTH TO NORTH ON SATURDAY. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE FORECAST AREA. WIND EFFECTS... WIND EFFECTS ARE EXPECTED TO BE LESS ACROSS INLAND LOCATIONS COMPARED TO THE COAST, WITH THE EXCEPTION OF THE HIGHER TERRAIN OF NORTHWEST NEW JERSEY AND THE POCONOS. HIGHEST GUSTS ACROSS MOST OF THE INTERIOR SHOULD GENERALLY BE LESS THAN 35 MPH. HOWEVER, RECENT HEAVY RAINS AND THE ADDITIONAL HEAVY RAIN ALONG WITH THE PROLONGED DURATION OF THE WINDS WILL STILL KNOCK OVER SOME SHALLOW ROOTED TREES. SCATTERED POWER OUTAGES, AS WELL AS ISOLATED INSTANCES OF PERSONAL PROPERTY DAMAGE WILL OCCUR. HIGHEST WIND GUSTS COULD REACH 50 MPH ACROSS THE NEARSHORE WATERS AND THE COASTAL AREAS OF NEW JERSEY AND DELAWARE. STRONG WINDS WILL ALSO BE FELT ON THE EASTERN SHORE OF MARYLAND ALONG THE CHESAPEAKE BAY AND UP THE DELAWARE RIVER. GALE WARNINGS ARE IN EFFECT FOR AREA WATERS. LAND-BASED WIND ADVISORIES HAVE ALSO BEEN POSTED. THUNDERSTORM THREAT... THE POTENTIAL FOR STRONG THUNDERSTORMS IS CONFINED TO SECTIONS OF DELMARVA AND SOUTHEASTERN NEW JERSEY. TIDAL EFFECTS... THE STRONG ONSHORE FLOW THAT IS EXPECTED FOR TODAY INTO TONIGHT MAY RESULT IN SPOTTY MINOR TIDAL FLOODING ALONG THE COASTS OF NEW JERSEY AND DELAWARE, ALONG THE SHORES OF RARITAN BAY AND DELAWARE BAY, AND ON THE TIDAL PORTION OF THE DELAWARE RIVER. ALSO, WITH THE EXPECTED PATH OF THE REMNANTS OF TROPICAL STORM ERNESTO FORECAST TO MOVE UP THROUGH EASTERN VIRGINIA TODAY AND TONIGHT, THERE MAY BE SOME MINOR TIDAL FLOODING ON THE UPPER EASTERN SHORE OF CHESAPEAKE BAY. SURF AND RIP CURRENTS... WAVES JUST OFF THE COASTS OF NEW JERSEY AND DELAWARE ARE EXPECTED TO RANGE FROM 6 TO 10 FEET THIS MORNING, BUILDING TO 10 TO 15 FEET FOR TONIGHT. THE ROUGH CONDITIONS WILL RESULT IN A POUNDING SURF FOR TODAY AND TONIGHT ALONG WITH A HIGH RISK FOR DANGEROUS RIP CURRENTS. A HIGH SURF ADVISORY IS IN EFFECT ALONG THE JERSEY SHORE AND AT THE DELAWARE BEACHES FOR TODAY AND TONIGHT. KRUZDLO/IOVINO
The national radar mosaic for the moment the first event began.
12 heavy rain, 11 strong wind, 7 coastal flood, 4 high surf, 3 high wind, 2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5535211, 5535212, 5535213, 5535214, 5535215, 5535216, 5535217, 5535197, 5535198, 5535199, 5535200, 5535201, 5535202, 5535203, 5535204, 5535205, 5535206, 5535207, 5535208, 5535209, 5535210, 5535218, 5534587, 5534588, 5534584, 5534585, 5534586, 5534589, 5534591, 5534592, 5534594, 5534595, 5534590, 5534593, 5534580, 5534581, 5535219, 5534583, 5534582.